Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 206, NWS Blacksburg, VA

July 28, 2003Amherst County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2003, 4:54 PM EDT for Amherst County, City of Lynchburg, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 4:54 PM EDT (20:54 UTC)
Expired
Jul 28, 2003, 5:15 PM EDT
In force
21 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Amherst County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 282054 CCA
SVRRNK
VAC009-680-282115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION TO INCLUDE ALL OF LYNCHBURG
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNCHBURG IN CENTRAL VIRGINIA
  SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 515 PM EDT.

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF LYNCHBURG CITY...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  LYNCHBURG CITY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3743 7904 3737 7904 3740 7912 3743 7926
          3749 7918 3750 7930 3765 7922 3748 7895

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:44 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 28, 2:44 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE/CCF
NATIONAL WEATHER SERVICE BLACKSBURG, VA
244 PM EDT MON JUL 28 2003

SHORT TERM...TNGT-TUE...
CURRENTLY SEEING CONVECTION FORMING ALONG OLD OUTFLOW ACROSS THE FAR
W AND IN REGION OF BEST INSTAB PER LAPS CAPE/LI VALUES ATTM. RATHER
TRICKY POP FCST IN THE SHORT RANGE GIVEN FIRST WAVE EXITING TO THE
NE THIS EVENING FOLLOWED BY SECOND MAIN S/W AND ASSOCD JET STREAK
LATER TNGT. QUESTIONS WITH WHETHER DYNAMICS WILL BE ABLE TO KEEP
WDSPRD COVERAGE GOING TNGT DESPITE LOSS OF HEATING AND HOW FAR SE
SHRA WILL PUSH AS THE SFC FRONT SAGS INTO NC TUE. GIVEN MODEL
FORCING AND RECENT TREND OF TSRA TO CONT OVERNGT...WILL LEAN TOWARD
LIKELY POPS W TNGT...WITH POTENTIAL FOR SOME TRAINING LATER AS FRONT
HANGS UP WAITING FOR S/W TO PASS. THIS ALSO SUPPORTED BY AXIS OF
PROGGED THETA GRADIENT OVERHEAD AND CONTD UPPER DIFLUENCE ALONG JET
STREAK. MAIN CORE OF LIFT SHOULD FINALLY MOVE E OF THE BLUE RIDGE
TUE WHILE SLOWLY EDGING THE 85H FRONT INTO THE SRN ZONES LATE.
APPEARS INSTAB LIMITED BY CLOUD COVER ALTHO THINK SRN ZONES WILL
BREAK THRU TUE AFTN SO PLAN TO HAVE BEST TSRA CHCS THERE. DRYING
ALOFT SHOULD HELP WRN ZONES SEE A DECREASE IN SHRA AFTER RESIDUAL
MORNING COVERAGE EXITS WITH WAVE. TEMPS A BIT LOWER TNGT PER
SHRA...THEN A GOOD 5-10 DEGS COOLER TUE GIVEN CLOUDS/SHRA AND SHIFT
IN SFC WINDS TO NE BEHIND FROPA.

TUE NGT-THU...5H TROF TO WEAKEN AND LIFT OUT TUE NGT LEAVING STALLED
WEAK SFC FRONT JUST S OF THE CWA INTO WED. WILL PROBABLY SEE ENOUGH
DRYING TO KEEP POPS TO A MIN EXCEPT FAR S INTO WED PENDING HOW FAR
INTO THE CAROLINAS DEEP RH FINALLY MAKES IT. OTRW PC N WITH MORE
CLOUDS/CHCY POPS S AND TEMPS GNRLY MID 70S NW TO 80S SE WED. ANY
DRYING HOWEVER TO BE SHORT AS NEXT STRONGER UPPER TROF BEGINS TO
APCH THU WHILE SWINGING MORE S/W ENERGY THRU THE REGION INTO FRI.
THINK BACKING ALOFT TO BRING A RETURN OF CHCY POPS THU WITH BEST
COVERAGE FRI PER TROF OVERHEAD.

EXTENDED...SIMILAR TO MOST OF THE SUMMER...5H TROF TO DIG TOWARD THE
REGION OVER THE WEEKEND WITH TIMING OF SUBSEQUENT S/W ENERGY
SPELLING MORE SHRA/TSRA. APPEARS PRECIP A BIT MORE DIURNAL GIVEN
COOL POOL NEARBY AND HEATING SO WILL OPT FOR MAINLY AFTN/EVE CHCY
POPS SAT-MON FOR NOW.

FCSTID =    9
ROA   69  80  62  81 /  60  60  30  10
LYH   69  79  62  79 /  50  60  30  10
DAN   71  83  67  83 /  40  60  40  30
BLF   62  73  57  75 /  60  60  10  10
LWB   62  72  56  76 /  70  50  10  10
BCB   65  76  58  75 /  60  60  20  10
TNB   65  74  57  77 /  60  60  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 28, 6:02 AM EDT, 10 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A COLD FRONT WILL DRIFT SOUTHEAST TODAY...MOVING THROUGH SOUTHEAST
WEST VIRGINIA LATE THIS AFTERNOON...AND THROUGH SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA TONIGHT. SHOWERS AND THUNDERSTORMS
ALONG AND IN ADVANCE OF THIS FRONT WILL BECOME MORE NUMEROUS DURING
THE DAY AS SURFACE TEMPERATURES RISE.

MOST OF THE STORMS WILL BE ACCOMPANIED BY A PERIOD OF MODERATE TO
HEAVY RAIN ALONG WITH WIND GUSTS UP TO 40 MPH. HOWEVER...ONE OR TWO
OF THE THE STORMS MAY BRIEFLY REACH SEVERE LEVELS...AND PRODUCE PENNY
SIZED HAIL ALONG WITH WIND GUSTS APPROACHING 60 MPH.

ALTHOUGH THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS...THE THREAT OF SEVERE WEATHER WILL RAPIDLY
DIMINISH WITH THE APPROACH OF NIGHTFALL AS SURFACE TEMPERATURES
BEGIN TO COOL.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WERT

In the hours before

Special weather statement, Jul 28, 11:00 AM EDT, 5 hours 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT MON JUL 28 2003

...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE THIS AFTERNOON ACROSS
SOUTHEAST WEST VIRGINIA INTO SOUTHWEST VIRGINIA AS WELL AS NORTHWEST
NORTH CAROLINA...

A COLD FRONT WILL DRIFT SOUTHEAST THIS AFTERNOON...MOVING THROUGH
SOUTHEAST WEST VIRGINIA THIS EVENING...AND THROUGH SOUTHWESTERN
VIRGINIA AND NORTHWESTERN NORTH CAROLINA TONIGHT. SHOWERS AND
THUNDERSTORMS ALONG AND IN ADVANCE OF THIS FRONT WILL BECOME MORE
NUMEROUS DURING THE AFTERNOON AS SURFACE HEATING OCCURS.

MOST OF THE STORMS WILL BE ACCOMPANIED BY A PERIOD OF MODERATE TO
HEAVY RAIN ALONG WITH WIND GUSTS UP TO 40 MPH. HOWEVER...ONE OR TWO
OF THE THE STORMS...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE...
MAY BRIEFLY REACH SEVERE LEVELS...AND PRODUCE PENNY SIZED HAIL ALONG
WITH WIND GUSTS APPROACHING 60 MPH.

ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH
OVERNIGHT...LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE THROUGH EARLY
TUESDAY MORNING. RAINFALL AMOUNTS OF AN INCH OR TWO MAY ACCOMPANY
SOME OF THE STORMS THROUGH THE LATE EVENING HOURS.

BECAUSE ANY POTENTIAL SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN
ISOLATED IN NATURE...SKYWARN STORM SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THE PRESENT TIME.

WERT/JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:50 PM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.